Turkish Journal of Nephrology
Case Report

Lactic Acidosis Secondary to Metformin in a Patient Presenting with Acute Renal Failure due to Diarrhea: Case Report

1.

Ege Üniversitesi Tıp Fakültesi, İç Hastalıkları Anabilim Dalı, Nefroloji Bilim Dalı, İzmir, Türkiye

2.

Ege Üniversitesi Tıp Fakültesi, Klinik Mikrobiyoloji ve Enfeksiyon Hastalıkları Anabilim Dalı, İzmir, Türkiye

Turkish J Nephrol 2013; 22: 133-135
DOI: 10.5262/tndt.2013.1001.24
Read: 851 Downloads: 460 Published: 05 February 2019

Metformin is a biguanide used in the treatment of type 2 diabetic patients with normal renal function. Lactic acidosis is the most serious side effect of metformin. Renal failure is the most common cause of reduced lactate excretion. It is aimed to present a case of metformin-induced lactic acidosis exacerbated by acute renal failure. A 68-year-old female patient used metformin was admitted to the infectious disease department due to diarrhea, nausea and vomiting. Type B lactic acidosis due to metformin was diagnosed after the detection of high anion gap metabolic acidosis and high lactate level on blood gas analysis. Hemodialysis was performed because of acute renal failure. The patient was discharged on the 11th day of the hospitalization with normal serum parameters. Metformin may cause lactic acidosis among patients with acute renal failure; early hemodialysis provides rapid clinical improvement.

Files
EISSN 2667-4440